Thunderstorm Wind, Red Lake
- When
- September 23, 2:29 PM CST
- Where
- Red Lake County, 2 mi S of Brooks
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.783, -96.000
A MNDOT RWIS sensor detected the wind gust.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 23, 1:05 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 205 PM CDT THU SEP 23 2004 .SHORT TERM... CLASSIC COMA SHAPED CLOUD PATTERN NOTED ON SATELLITE THIS AFTERNOON ALONG WITH DEFORMATION RAINS SPREADING NORTH AND WEST INTO EASTERN ND. STRONG TEMP GRADIENT SETTING UP WITH PKD INTO THE LOWER 70S AND FAR NORTHWEST AREAS AROUND 50. MAIN FORECAST CHALLENGE CONTINUES TO BE STRONG UPPER LOW AND RESULTING SEVERE CONVECTIVE CHANCES AND HEAVY RAIN THIS EVENING AND OVERNIGHT. ETA MODEL IS FINALLY COMING INTO BETTER AGREEMENT WITH EVOLUTION OF UPPER AND SFC FEATURES...WITH GOOD AGREEMENT WITH GFS AS WELL. FOR TONIGHT...EXPECT LOW TO DEEPEN ABOUT 5 MILLIBARS THIS EVENING AS IT MOVES INTO SOUTHERN VALLEY THEN FAIRLY QUICKLY NORTHEAST OF BDE LATE TONIGHT. AMPLE MOISTURE EXISTS AT ALL LEVELS WITH PRECIPITABLE WATERS AROUND 1.40 INCHES ACROSS THE REGION. SOUNDINGS APPEAR TO BE VERY MOIST WHICH MAY LIMIT OVERALL SEVERE POTENTIAL THIS EVENING. STRENGTH OF UPPER LEVEL DIVERGENCE AND MID LEVEL LIFT ALONG WITH SOME INSTABILITY SHOULD MEAN AT LEAST A FEW SEVERE STORMS POSSIBLE FROM 21Z UNTIL AROUND 03Z. EXPECT MAIN THREAT TO BE WIND ALONG WITH A FEW ISOLATED TORNADOES NORTH OF WARMFRONT WHERE LOW LEVEL HELICITIES AND VGP WILL BE MAXIMIZED. LOW LCLS WILL ALSO BE CONDUCIVE TO SOME BRIEF LANDSPOUT TYPE TORNADOES AS WELL...ESPECIALLY IF SOME BREAKS IN CLOUDS CAN HELP AREA EAST OF VALLEY HEAT OUT TO CONVECTIVE TEMPS. WILL GO WITH CATEGORICAL POPS FOR WHOLE AREA THIS EVENING AND TAPER OFF SLOWLY LATER TONIGHT. WILL MENTION RAIN HEAVY AT TIMES WEST OF VALLEY AND THUNDER EAST OF VALLEY WITH SEVERE MENTION AS WELL. FLOOD GUIDANCE VALUES ARE RATHER HIGH WHERE HEAVIEST RAIN WILL FALL...SO DON/T ANTICIPATE ANY WIDESPREAD HYDROLOGY PROBLEMS. ON FRIDAY AND FRIDAY NIGHT...COULD BE A FEW LINGERING SHOWERS IN EAST DURING THE MORNING AS LOW DEPARTS. OTHERWISE...EXPECT SUBSIDENCE AND DRYING TO BUILD IN AS TEMPS WARM TO NEAR NORMAL. HIGH MOVE OVER REGION BY SATURDAY MORNING AND EXPECT A SEASONABLY COOL NIGHT. ON SATURDAY AND SUNDAY...850MB TEMPS RISE TO AROUND +12C ALONG WITH PLENTY OF SUNSHINE EXPECTED. THEREFORE EXPECT DRY WEATHER ALONG WITH TEMPERATURES ABOVE NORMAL BOTH DAYS. .LONG TERM (MON-THU)... QUITE A BIT OF UNCERTAINTY EXISTS IN THE EXTENDED PERIOD...MOSTLY WITH HOW JEANNE IS HANDLED. CURRENT NHC FORECAST SLOWLY TRACKS IT UP THE EAST COAST. IF THIS IS THE CASE...SOME BLOCKING MAY OCCUR BACK TO THE WEST. GFS HAS BEEN SHOWING A NORTHERN STREAM WAVE GETTING SHUNTED SOUTHWARD...PARTIALLY DUE TO THIS SETUP. GFS HAS BEEN GENERATING SOME PCPN WITH THIS FEATURE ON MON...BUT SFC FEATURES LOOK STRANGE WITH HIGH SITTING RIGHT OVER THE AREA. CANADIAN MODEL LOOKS DRY AND WOULD LIKE TO SEE BETTER CONSISTENCY TO ADD PCPN. TEMPS PRETTY MUCH LEFT AS IS...PRETTY CLOSE TO NORMAL. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && KELLENBENZ/VG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 635 AM CDT THU SEP 23 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231434- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 635 AM CDT THU SEP 23 2004 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL AND NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA EAST OF THE RED RIVER THIS AFTERNOON AND EVENING. A STRONG FRONTAL SYSTEM IS MOVING NORTHEAST FROM THE CENTRAL PLAINS AND WILL QUICKLY PASS THROUGH THE AREA. THE MAIN QUESTION IS WHETHER THERE WILL BE ENOUGH SUNSHINE OR WARMING NEAR THE SURFACE TO INITIATE SEVERE STORMS. IF SO...LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. GV
The Fargo/Grand Forks radar (KMVX), 103 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
3 thunderstorm wind. Local standard time, as filed.
A MNDOT RWIS sensor detected the wind gust.
Large tree branches were blown down.
Large tree branches were blown down near the border crossing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425026, 5425027, 5425028.